Cases That Test Your Skills

An unquenchable thirst

Author and Disclosure Information

Mr. F, age 44, has schizophrenia that includes religious delusions. After a presumed seizure and fall, he develops delirium. What’s causing these symptoms?


 

References

CASE Unresponsive after a presumed seizure

Mr. F, age 44, has schizophrenia. He is brought to the hospital by ambulance after he is found on the ground outside of his mother’s house following a presumed seizure and fall. On arrival to the emergency department, he is unresponsive. His laboratory values are significant for a sodium level of 110 mEq/L (reference range: 135 to 145 mEq/L), indicating hyponatremia.

HISTORY Fixated on purity

Mr. F’s mother reports that Mr. F had an unremarkable childhood. He was raised in a household with both parents and a younger sister. Mr. F did well academically and studied engineering and physics in college. There was no reported history of trauma or substance use.

During his senior year of college, Mr. F began experiencing paranoia, auditory hallucinations, and religious delusions. He required hospitalization and was diagnosed with schizophrenia. Following multiple hospitalizations over 5 years, he moved in with his mother, who was granted guardianship.

His mother said Mr. F’s religious delusions were of purity and cleansing the soul. He spent hours memorizing the Bible and would go for days without eating but would drink large amounts of water. She said she thought this was due to his desire to flush out imperfections.

In the past 3 years, Mr. F has been hospitalized several times for severe hyponatremia. At home, his mother attempted to restrict his water intake. However, Mr. F would still drink out of sinks and hoses. Mr. F’s mother reports that over the past month he had become more isolated. He would spend entire days reading the Bible, and his water intake had further increased.

Prior medication trials for Mr. F included haloperidol, up to 10 mg twice per day; aripiprazole, up to 20 mg/d; and risperidone, up to 6 mg nightly. These had been effective, but Mr. F had difficulty with adherence. He did not receive a long-acting injectable (LAI) antipsychotic initially due to lack of access at the rural clinic where he was treated, and later due to his mother’s preference for her son to receive oral medications. Prior to his current presentation, Mr. F’s medication regimen was olanzapine, 10 mg twice a day; perphenazine, 8 mg twice a day; and long-acting propranolol, 60 mg/d. Mr. F had no other chronic medical problems.

EVALUATION Hyponatremia, but why?

Mr. F is intubated and admitted to the surgical service for stabilization due to injuries from his fall. He has fractures of his right sinus and bilateral nasal bones, which are managed nonoperatively. He is delirious, with waxing and waning attention, memory disturbances, and disorientation. His psychotropic medications are held.

Continue to: Imaging of his head...

Pages

Next Article: